ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Transverse plane wave analysis of short elliptical chamber mufflers: An analytical approach

Mimani, A and Munjal, ML (2011) Transverse plane wave analysis of short elliptical chamber mufflers: An analytical approach. In: Journal of Sound and Vibration, 330 (7). pp. 1472-1489.

[img] PDF
Transverse.pdf - Published Version
Restricted to Registered users only

Download (792kB) | Request a copy
Official URL: http://dx.doi.org/10.1016/j.jsv.2010.09.035

Abstract

Short elliptical chamber mufflers are used often in the modern day automotive exhaust systems. The acoustic analysis of such short chamber mufflers is facilitated by considering a transverse plane wave propagation model along the major axis up to the low frequency limit. The one dimensional differential equation governing the transverse plane wave propagation in such short chambers is solved using the segmentation approaches which are inherently numerical schemes, wherein the transfer matrix relating the upstream state variables to the downstream variables is obtained. Analytical solution of the transverse plane wave model used to analyze such short chambers has not been reported in the literature so far. This present work is thus an attempt to fill up this lacuna, whereby Frobenius solution of the differential equation governing the transverse plane wave propagation is obtained. By taking a sufficient number of terms of the infinite series, an approximate analytical solution so obtained shows good convergence up to about 1300 Hz and also covers most of the range of muffler dimensions used in practice. The transmission loss (TL) performance of the muffler configurations computed by this analytical approach agrees excellently with that computed by the Matrizant approach used earlier by the authors, thereby offering a faster and more elegant alternate method to analyze short elliptical muffler configurations. (C) 2010 Elsevier Ltd. All rights reserved.

Item Type: Journal Article
Additional Information: Copyright of this article belongs to Elsevier Science.
Department/Centre: Division of Mechanical Sciences > Mechanical Engineering
Depositing User: Id for Latest eprints
Date Deposited: 24 Mar 2011 12:14
Last Modified: 24 Mar 2011 12:14
URI: http://eprints.iisc.ac.in/id/eprint/36187

Actions (login required)

View Item View Item